Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 25, NWS Des Moines, IA

April 18, 2002Kossuth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2002, 12:34 AM CDT for Kossuth County, Iowa. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2002, 12:34 AM CDT (05:34 UTC)
Expired
Apr 18, 2002, 1:30 AM CDT
In force
56 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Kossuth County, IA

The radar

The Des Moines radar (KDMX), 164 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 180534
SVRDSM
IAC109-180630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1233 AM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOSSUTH COUNTY IN NORTH CENTRAL IOWA

* UNTIL 130 AM CDT

* AT 1233 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF ALGONA...OR ABOUT 38 MILES EAST
  OF SPENCER...MOVING NORTHEAST AT 35 MPH.  ANOTHER STORM WILL MOVE  
  TOWARD FENTON.

* THE SEVERE THUNDERSTORM WILL BE...

  6 MILES NORTHWEST OF ALGONA AROUND 1245 AM AND
  4 MILES SOUTHEAST OF BANCROFT AROUND 105 AM.

OTHER WARNING LOCATIONS INCLUDE BANCROFT...FENTON...BURT...AND 
TITONKA.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

LAT...LON 4293 9444 4293 9400 4347 9399 4348 9442

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:40 PM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Apr 17, 6:40 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT WED APR 17 2002

SHORT TERM...
COULD BE AN ACTIVE SEVERE WX NIGHT AHEAD WITH PARAMETERS QUITE
FAVORABLE.  JUST NEED SOME FORCING WHICH IS PROGGED TO INCREASE THIS
EVENING AS SHORTWAVE IN WESTERN KS HEADS NE.  ALSO, LLJ PROGGED TO
INCREASE TO OVER 50KT, WITH 850 MB THETA E ADVECTION WING NOW JUST N
OF SURFACE WARM FRONT INCREASES IN MAGNITUDE WHILE SHIFTING
NORTHWARD.  SHEAR PROFILE AT FBY EXCELLENT WITH OVER 300 M2/S2 0-3KM
HELICITY.  OF COURSE, THE 00Z SOUNDINGS WILL HELP, BUT ACCAS FIELD
IN NW IA CERTAINLY CONFIRMS RUC2 SOUNDING STEEP LAPSE RATES IN
WESTERN IA AND NEBR SPREADING NE.  TRIPLE POINT AND REGION JUST E HAS
BEEN FAVORED ZONE OF MOISTURE CONVERGENCE, WITH CU FIELD BECOMING
MORE AND MORE AGITATED IN NEBR.  IN FACT, OAX 88D AND IR (-31C TOPS)
SHOWING MID LEVEL ECHO ALREADY IN EXPANDING AC FIELD N OF WARM
FRONT.  I THINK THIS AREA NEEDS TO BE WATCHED CLOSELY FOR RAPID
DEVELOPMENT, AS LATEST RUC2 SHOWING BEST MOISTURE CONVERGENCE THIS
AREA SHIFTING INTO NW IA BY 06Z. HWO HAS BEEN UPDATED.

.DSM...NONE

KULA

In the hours before

Local storm report, Apr 17, 10:30 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1030 PM CDT WED APR 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1028 PM    10 S CARROLL              IA   1.75 INCH HAIL
04/17/02   CARROLL                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 17, 10:40 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1040 PM CDT WED APR 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    3 SW MANNING              IA   1.75 INCH HAIL
04/17/02   CRAWFORD                       REPORTED BY STORM
                                          SPOTTER.

1025 PM    TEMPLETON                 IA   1 INCH HAIL
04/17/02   CARROLL                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 17, 10:55 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1055 PM CDT WED APR 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1052 PM    4 NW COON RAPIDS          IA   .75 INCH HAIL
04/17/02   CARROLL                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 17, 11:29 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1129 PM CDT WED APR 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1101 PM    3 S SCRANTON              IA   1 INCH HAIL
04/17/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.

1106 PM    4 S SCRANTON              IA   .88 INCH HAIL
04/17/02   GREENE                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 17, 11:37 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1137 PM CDT WED APR 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1132 PM    3 S GRAND JCT             IA   1 INCH HAIL
04/17/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.

1135 PM    RIPPEY                    IA   2 INCH HAIL
04/17/02   GREENE                         REPORTED BY MEDIA.
Local storm report, Apr 17, 11:52 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1152 PM CDT WED APR 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    2 W MADRID                IA   TORNADO
04/17/02   BOONE                          REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 9:09 PM CDTSevere Thunderstorm WarningDMXAudubon66 min
Apr 17, 9:31 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford59 min
Apr 17, 10:15 PM CDTSevere Thunderstorm WarningDMXAudubon45 min
Apr 17, 10:24 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene66 min
Apr 17, 10:27 PM CDTTornado WarningDMXAudubon33 min
Apr 17, 10:39 PM CDTTornado WarningDMXCarroll36 min
Apr 17, 10:58 PM CDTSevere Thunderstorm WarningDMXGuthrie47 min
Apr 17, 11:05 PM CDTTornado WarningDMXGreene40 min
Apr 17, 11:34 PM CDTTornado WarningDMXBoone41 min
Apr 17, 11:47 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas43 min
Apr 18, 12:01 AM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story59 min
Apr 18, 12:20 AM CDTTornado WarningDMXBoone25 min
Apr 18, 12:28 AM CDTSevere Thunderstorm WarningDMXPalo Alto47 min
Apr 18, 12:59 AM CDTSevere Thunderstorm WarningDMXHamilton, Hardin61 min
Apr 18, 1:34 AM CDTSevere Thunderstorm WarningDMXButler, Franklin56 min
Apr 18, 2:19 AM CDTSevere Thunderstorm WarningDMXBremer41 min
Apr 18, 5:00 PM CDTSevere Thunderstorm WarningDMXAdams45 min
Apr 18, 5:07 PM CDTSevere Thunderstorm WarningDMXGuthrie38 min
Apr 18, 5:10 PM CDTSevere Thunderstorm WarningDMXHamilton35 min
Apr 18, 5:22 PM CDTSevere Thunderstorm WarningDMXDallas53 min
Apr 18, 5:23 PM CDTSevere Thunderstorm WarningDMXHardin37 min
Apr 18, 5:27 PM CDTSevere Thunderstorm WarningDMXBoone33 min
Apr 18, 5:34 PM CDTSevere Thunderstorm WarningDMXGreene26 min
Apr 18, 5:41 PM CDTSevere Thunderstorm WarningDMXStory34 min
Apr 18, 5:47 PM CDTSevere Thunderstorm WarningDMXBoone43 min
Apr 18, 5:53 PM CDTSevere Thunderstorm WarningDMXTaylor52 min
Apr 18, 6:00 PM CDTSevere Thunderstorm WarningDMXPolk60 min
Apr 18, 6:04 PM CDTTornado WarningDMXGrundy, Hardin56 min
Apr 18, 6:06 PM CDTSevere Thunderstorm WarningDMXGuthrie, Madison24 min
Apr 18, 6:14 PM CDTTornado WarningDMXDallas61 min
Apr 18, 6:18 PM CDTSevere Thunderstorm WarningDMXStory42 min
Apr 18, 6:40 PM CDTSevere Thunderstorm WarningDMXRinggold50 min
Apr 18, 6:45 PM CDTSevere Thunderstorm WarningDMXPolk60 min
Apr 18, 6:52 PM CDTTornado WarningDMXPolk23 min
Apr 18, 6:55 PM CDTSevere Thunderstorm WarningDMXMadison, Warren65 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.